Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Gray, ME

December 1, 2006Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Dec 1, 2006, 7:12 PM EST for Grafton County, New Hampshire. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2006, 7:12 PM EST (00:12 UTC)
Expired
Dec 1, 2006, 8:00 PM EST
In force
48 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Burlington radar (KCXX), 125 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 3:35 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 1, 3:35 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 PM EST FRI DEC 1 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
VERY ACTIVE WEATHER CONTINUES IN THE SHORT TERM. SFC COLD FRONT
CONTINUES TO PUSH SLOWLY SOUTHWESTWARD THIS AFTERNOON INTO
SOUTHERN NH WITH TEMPS CONTINUING TO FALL ACROSS MOST OF FORECAST
AREA. HAVE GOTTEN SOME REPORTS OF MIXED PRECIP IN MTNS THIS
AFTERNOON. TO THE WEST...LOW PRESSURE CONTINUES TO MOVE EAST WITH
VERY ACTIVE WEATHER.

AS LOW AND ASSOCIATED FRONT MOVE RAPIDLY EAST THIS AFTERNOON AND
EVENING...HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE ACROSS
AREA. THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS MOST OF AREA
AS COLD AIR SEEMS TO BE FAIRLY WELL ENTRENCHED. THE EXCEPTION IS
ACROSS SOUTHERN NH AND EXTREME SW MAINE WHERE TODAYS FRONT MAY
MOVE BACK NORTHWARD AS A WARM FRONT AS LOW MOVES EAST.

THE LOW INTENSIFIES TONIGHT AND STRONG NORTHWEST WINDS WILL FOLLOW
FRONTAL PASSAGE. STRONG WINDS ALOFT WILL MIX DOWNWARD FOLLOWING
PASSAGE OF LOW AND EXPECT GUSTY WIND WILL CONTINUE THROUGHOUT THE
DAY SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
STRONG GRADIENT AND COLD AIR ADVECTION WITH ALIGNED LOW LEVEL WIND
REGIEME WILL EASE DURING THE MID/LATE EVENING HOURS SAT. NEXT
WEATHER PROBLEM IS THE STRENGTH AND PROXIMITY OF SFC LOW THAT
FORMS OFF THE NORTHERN FLORIDA COASTLINE LATE SAT NIGHT BEFORE
MOVING TO THE NE. MODELS A TAD MORE AMPLIFIED WITH THE 12Z
SUITE...BRINGING -SN TO ALL PORTIONS OF THE FORECAST AREA MONDAY.
INVERTED TROUGH AND LOW LEVEL MOISTURE FIELD ALONG WITH STEEPENING
LOW LEVEL LAPSE RATES MAY ENHANCE PRECIPITATION NEAR THE COAST -
BUT THIS IS WAY TOO EARLY TO CONFIRM.

SURFACE LOW GRADUALLY PULLS E WELL OFF THE COASTLINE MON NIGHT.
THEREAFTER...A SIGNIFICANT MID LEVEL TROUGH REMAINS IN THE E
THROUGH MUCH OF THE WORKWEEK. SO...IF ANY OF THE SHORT WAVES
DIGGING INTO THE TROUGH PHASES...MORE SN POSSIBLE FOR THE FORECAST
AREA.

WARM AIR MAY TAKE A SHOT BACK AT THE NE BY NEXT WEEKEND AS RIDGE
BUILDS ACROSS THE COUNTRY.
&&

.AVIATION...IFR CONDITIONS TONIGHT WITH LOW CLOUDS AND
FOG...FOLLOWED BY A PERIOD OF HEAVY RAIN AND POSSIBLE
THUNDERSTORMS. CONDITIONS SHOULD IMPROVE TO VFR BY MORNING EXCEPT
IN THE MOUNTAINS CLOUDS AND SNOW SHOWERS WILL PERSIST. &&

.MARINE...GALES EXPECTED THROUGH SAT EVENING.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR MEZ007>009-
     012>014-018>028.

NH...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR NHZ001>010-
     013-014.

MARINE...GALE WARNING UNTIL 7 PM EST SATURDAY FOR ANZ150.
&&

JC/JJ
Hazardous weather outlook, Dec 1, 2:58 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 PM EST FRI DEC 1 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-022000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
258 PM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE
AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER
MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL CROSS SOUTHERN NEW HAMPSHIRE AND
SOUTHWEST MAINE LATE THIS EVENING. SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS NEW HAMPSHIRE AND WESTERN MAINE.
A FEW OF THESE STORMS MAY CONTAIN DAMAGING WINDS THROUGH LATE THIS
EVENING ACROSS SOUTHERN NEW HAMSPHIRE AND PERHAPS EXTREME
SOUTHWEST MAINE.

LOCALLY HEAVY RAINFALL MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THROUGHT LATE THIS
EVENING. THERE MAY BE SHARP RISES ON SMALL RIVERS AND STREAMS.

MIXED PRECIPITATION MAY FALL ACROSS PORTIONS OF THE
MOUNTAINS...FOOTHILLS AND CENTRAL INTERIOR TONIGHT. TRAVEL MAY
BECOME DIFFICULT.

A GALE WARNING REMAINS IN EFFECT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.

JC

In the hours before

Special weather statement, Dec 1, 3:21 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
321 PM EST FRI DEC 1 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020430-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
321 PM EST FRI DEC 1 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE THROUGH LATE THIS
EVENING...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS
DETERMINED THAT THERE IS A POSSIBILITY OF SEVERE WEATHER OVER
SOUTHERN NEW HAMPSHIRE AND EXTREME SOUTHWESTERN MAINE THROUGH LATE
THIS EVENING. DAMAGING WINDS ARE THE MAIN THREAT WITHIN ISOLATED
STORMS.

A STATIONARY FRONT WILL MOVE NORTH AS A WARM FRONT THIS EVENING
AND WILL BE LOCATED OVER SOUTHERN NEW HAMPSHIRE AND SOUTHWEST
MAINE THIS EVENING. A STRONG LOW PRESSURE SYSTEM WILL FOLLOW ALONG
THIS FRONT...CROSSING THE REGION THIS EVENING. AREAS ALONG AND
SOUTH OF THE FRONT WILL HAVE THE THREAT OF DAMAGING WINDS. THIS
AREA IS SOUTHERN NEW HAMPSHIRE AND EXTREME SOUTHWESTERN MAINE.

JC
Special weather statement, Dec 1, 5:56 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
556 PM EST FRI DEC 1 2006

MEZ013-014-020230-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD
556 PM EST FRI DEC 1 2006

...SPOTTY FREEZING RAIN IS POSSIBLE THIS EVENING ACROSS THE
FOOTHILLS OF WESTERN MAINE...

LOOK FOR TEMPERATURES TO DROP TO NEAR FREEZING ACROSS PORTIONS OF
THE FOOTHILLS OF WESTERN MAINE THROUGH 900 PM. THIS WILL ALLOW THE
RAIN TO FREEZE ON CONTACT WITH COLDER SURFACES...ESPECIALLY IN
SOUTHERN SOMERSET AND FRANKLIN COUNTIES.

WHILE MOST LOCATIONS HAVE BEEN FAIRLY WARM THE PAST FEW DAYS...SECONDARY
ROADS AND WALKS...AS WELL AS OTHER COLDER SURFACES...MAY BECOME ICY.
IF YOU ARE TRAVELING IN THIS AREA DURING THE EVENING HOURS...BE ON
THE ALERT FOR LOCALLY SLICK CONDITIONS.

HAYES
Special weather statement, Dec 1, 5:59 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
559 PM EST FRI DEC 1 2006

NHZ001>003-020000-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-
559 PM EST FRI DEC 1 2006

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT GRAFTON
COUNTY AND COOS COUNTY THROUGH 700 PM EST...

AT 559 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN CENTERED 27
MILES NORTHWEST OF LISBON....MOVING NORTHEAST AT 55 MPH. THE SHOWERS
AND THUNDERSTORM WILL AFFECT NORTH STRATFORD...COLEBROOK...DIXVILLE
NOTCH...PITTSBURG AND CLARKSVILLE THROUGH 700 PM EST.

RAINFALL AMOUNTS OF UP TO AN INCH CAN BE EXPECTED WITH THE SHOWERS
AND STORMS. THIS MUCH RAIN WILL RESULT IN SHARP RISES ON SMALL
RIVERS...CREEKS AND STREAMS. WINDS MAY ALSO GUST TO 45 MPH AT
TIMES...ESPECIALLY DURING PERIODS OF HEAVY RAIN.

HAYES
Special weather statement, Dec 1, 6:13 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
613 PM EST FRI DEC 1 2006

NHZ005-007-008-020015-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
613 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 715 PM EST...

AT 613 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS SOUTHWEST VERMONT...MOVING
NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL AFFECT LANGDON...
CHARLESTOWN...WILGUS STATE PARK...UNITY...CLAREMONT...ACWORTH...
WASHINGTON...PLAINFIELD...LEMPSTER AND GOSHEN BETWEEN 645 PM AND
715 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED. IN
ADDITION...UP TO AN INCH OF RAIN COULD FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL RIVERS...CREEKS AND STREAMS.

HAYES
Special weather statement, Dec 1, 6:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
649 PM EST FRI DEC 1 2006

NHZ003-005>009-020030-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-SULLIVAN-
649 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH
730 PM EST...

AT 649 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
CLAREMONT...MOVING NORTHEAST AT 55 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT WILGUS STATE PARK...UNITY...PLAINFIELD...
NEWPORT...CLAREMONT...CORNISH...SUNAPEE.. .GRANTHAM...CROYDON AND
WILMOT THROUGH 730 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 8:18 PM ESTSevere Thunderstorm WarningGYXYork42 min
Dec 1, 8:48 PM ESTSevere Thunderstorm WarningGYXCumberland32 min
Dec 1, 7:19 PM ESTSevere Thunderstorm WarningGYXMerrimack56 min
Dec 1, 7:57 PM ESTSevere Thunderstorm WarningGYXBelknap33 min
Dec 1, 8:11 PM ESTSevere Thunderstorm WarningGYXCarroll34 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.